New Jersey, 2018

Flash Flooding in New Jersey, October 2, 2018

October 2, 2018 · NWS PHI · 2 events in 2 counties and zones

Thunderstorms brought locally heavy rain to northern New Jersey on the evening of October 2.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Thunderstorms brought locally heavy rain to northern New Jersey on the evening of October 2.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Oct 2, 4:07 PM EST, 3 hours 23 minutes earlier.

Area forecast discussion, Oct 2, 4:07 PM EST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
507 PM EDT Tue Oct 2 2018

.SYNOPSIS...
Low pressure to our north will move offshore tonight as a trailing
cold front sinks south across our region tonight. High pressure on
Wednesday will be followed by a somewhat stronger cold front which
is expected to cross the area Thursday afternoon and evening. High
pressure will again build into the Northeast and mid-Atlantic for
Friday. High pressure will continue to dominate our weather through
the weekend and into early next week as an upper level ridge builds
along the East Coast.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Tornado watch has been expanded into northwest NJ. The tornado
watch for PA continues through 11 PM. The tornado watch in NJ is
through midnight.

The very warm and humid airmass which remains over the region
will be the fuel for thunderstorms through late this evening.
Stationary front is currently just North of our region, with the
surface low propagating into NY currently. The cold front will
arrive this evening/overnight as the low gets further east.

Scattered showers and a few thunderstorms have developed well
ahead of the front These may continue, especially north of the
I78 corridor, through the afternoon. However, it appears the
highest chances for thunderstorms, and the greatest risk for
severe will come just ahead of the front after 21Z/5 PM EDT
today.

Still looks like there will be considerable instability, though
it may not be surface based given the persistent low clouds
along and north of the I78 corridor. Consequently, it seems the
lower CAPE values of the GFS, with MU CAPE around 1000 J/kg in
these areas, is probably more representative than the higher
values depicted in the RAP and NAM. There will be 30-35 kt of
0-6 km Bulk Shear. Highest risk for both damaging winds and
heavy rain should remain along and north of the I78 corridor
into this evening. There is a window of a tornado threat as
model soundings show some veering profiles, especially within
the lowest 3 km.

Late tonight, once the storms and front are through the region,
should see conditions clear out. There is some risk for another
round of fog late tonight, however, some dry air advection
behind the front may limit fog development.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
High pressure builds in tomorrow leading to a tranquil day
across the region. The previously mentioned cold front will be
rather weak by the time it reaches our region, so limited cold
air advection is expected behind it. Thus, temperatures tomorrow
should remain above normal, with highs from the upper 60s to
lower 80s across the region.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Wednesday night through Thursday night...The main concern during
this time frame will be the cold frontal passage during Thursday
afternoon and evening. An upper-level ridge will have begun to build
over the southeast US as an upper trof brushes by to the north.
There does not appear to be much large-scale forcing for UVV over
the mid-Atlantic area. However, with temperatures forecast to rise
into the 80s and dewpts in the mid to upper 60s, there should be
instability to kick off a few thunderstorms along and ahead of the
cold front. Timing of the frontal passage appears to be roughly mid-
to late afternoon for the Poconos, early evening for the PHL
vicinity, and mid- to late-evening for northern Delmarva. Precip
should be mostly over after midnight except possibly for
Delmarva.

Friday through Monday...

In the big picture, an upper level ridge will be building along the
east coast through the weekend with a trough in the western CONUS.
This should bring the area mostly dry and fair weather.

In terms of the specifics, to start the period Friday a cold front
will be situated near or just south of the area with high pressure
building in to the north. This will result in NE flow with cooler
temperatures under a mix of sun and clouds. Highs will be mostly in
the 70s except 60s over the southern Poconos and NW NJ.

Heading into the weekend the surface ridging looks to set up right
along the coast Saturday as low pressure tracks north well to our
west into the Great Lakes. This should keep temperatures near
seasonal at least through Saturday as the warmer air will be
directed well to our west. Skies will be variable and it's possible
there could be a few isolated showers over northern and western
parts of the CWA but otherwise it will be dry. By Sunday into
Monday, temperatures should start to warm up as the surface high
moves off the coast.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE,
KRDG, KILG, KMIV, KACY and surrounding areas.

Tonight...Scattered SHRA/TSRA mainly for KABE, KRDG, and KTTN, but
possible father south along the I-95 corridor, through midnight.
MVFR or IFR conditions possible in fog and stratus after 06z. Except
for thunderstorm wind gusts, light south winds shifting NW expected
through the overnight hours.

Wednesday...VFR conditions expected. NW winds from 5 to 10 knots.

Outlook...

Wednesday night...Mainly VFR. Variable wind 5 knots or less.

Thursday...Mostly VFR, with a chance of afternoon showers and
thunderstorms, mainly around KRDG and KABE. Southwest wind 5 to 10
knots.

Thursday night...Mostly VFR. A chance of evening showers and
thunderstorms, mainly around KRDG and KABE. West wind 5 to 10 knots
becoming northwest.

Friday...Mainly VFR. Northeast wind 5 to 10 knots.

Saturday and Sunday...Mainly VFR. Light and variable wind.

&&

.MARINE...
Small Craft Advisory conditions will develop on the ocean waters
this afternoon, and will continue through tonight. Conditions remain
below advisory levels on DE Bay. Showers and thunderstorms possible
on the waters late this afternoon and this evening.

Outlook...

Wednesday night through Thursday night...No marine headlines
are anticipated.

Friday and Saturday...A northeast wind around 10 to 15 knots may
cause waves to build to 4-6 feet on our ocean waters.

Sunday...Sub-SCA conditions are expected.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 10 AM EDT Wednesday for ANZ450>455.

&&

Synopsis...AMC
Near Term...Johnson
Short Term...Johnson
Long Term...AMC/Fitzsimmons
Aviation...AMC/Staarmann
Marine...AMC/Johnson
Hazardous weather outlook, Oct 2, 4:04 PM EST, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
504 PM EDT Tue Oct 2 2018

PAZ054-055-060>062-032115-
Carbon-Monroe-Berks-Lehigh-Northampton-
504 PM EDT Tue Oct 2 2018

...TORNADO WATCH 392 IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for east central Pennsylvania and
northeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

In addition, storms through this evening may be capable of producing
heavy rain leading localized flooding, primarily in poor drainage
areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ001-007-008-032115-
Sussex-Warren-Morris-
504 PM EDT Tue Oct 2 2018

...TORNADO WATCH 394 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for northern New Jersey.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

In addition, storms will be capable of producing heavy rain leading
to localized flooding, primarily in poor drainage areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ009-010-012-015-PAZ101>106-032115-
Hunterdon-Somerset-Middlesex-Mercer-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
504 PM EDT Tue Oct 2 2018

This Hazardous Weather Outlook is for central New Jersey, northern
New Jersey, northwest New Jersey and southeast Pennsylvania.

.DAY ONE...Tonight.

Some thunderstorms through this evening may be severe. The primary
hazard will be damaging winds. In addition, storms will be capable
of producing heavy rain leading to localized flooding, primarily in
poor drainage areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ001>004-MDZ008-012-015-019-020-NJZ013-014-016>027-PAZ070-071-
032115-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Western Monmouth-Eastern Monmouth-Salem-
Gloucester-Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-
Cape May-Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Delaware-Philadelphia-
504 PM EDT Tue Oct 2 2018

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, southern New Jersey and southeast Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-032115-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
504 PM EDT Tue Oct 2 2018

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Oct 2, 2:14 PM EST, 5 hours 16 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
314 PM EDT TUE OCT 2 2018

NJZ001-008-022000-
Morris-Sussex-
314 PM EDT TUE OCT 2 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MORRIS AND CENTRAL
SUSSEX COUNTIES...

At 313 PM EDT, a strong thunderstorm was located over Five Points, or
near Newton, moving east at 40 mph.

Winds up to 40 mph are possible with this storm.

This storm will be near...
  Branchville around 320 PM EDT.
  Hopatcong, Lake Mohawk and Pellettown around 325 PM EDT.
  Ogdensburg around 330 PM EDT.
  Franklin and Hamburg around 335 PM EDT.
  Highland Lake and Green Pond around 340 PM EDT.
  Upper Greenwood Lake around 350 PM EDT.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4120 7437 4110 7449 4107 7449 4104 7450
      4105 7445 4102 7443 4103 7442 4099 7429
      4096 7482 4106 7493 4112 7495 4124 7444
TIME...MOT...LOC 1913Z 258DEG 37KT 4105 7483

PO
Special weather statement, Oct 2, 4:52 PM EST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
552 PM EDT TUE OCT 2 2018

PAZ054-055-022245-
Monroe-Carbon-
552 PM EDT TUE OCT 2 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CARBON AND
SOUTHWESTERN MONROE COUNTIES...

At 552 PM EDT, a strong thunderstorm was located near Slocum, or 10
miles north of Hazleton, moving east at 25 mph.

Winds up to 45 mph and half inch hail are possible with this storm.

Locations impacted include...
Mount Pocono, Jim Thorpe, Weatherly, Pocono Pines, Gilbert, Pocono
Raceway, Lake Harmony, Blakeslee, Penn Forest Reservoir, Long Pond,
Albrightsville, Kresgeville, Christmans, Sun Valley, Jonas,
Meckesville, Stoddartsville, Effort and Merwinsburg.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4113 7535 4088 7545 4091 7576 4096 7586
      4098 7584 4101 7573 4103 7574 4105 7577
      4109 7577 4113 7569 4112 7565 4115 7561
TIME...MOT...LOC 2152Z 279DEG 22KT 4110 7596

PO
Local storm report, Oct 2, 6:07 PM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
707 PM EDT TUE OCT 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     1 E KIDDER TWP          41.06N  75.67W
10/02/2018                   CARBON             PA   911 CALL CENTER

            A COUPLE OF TREES REPORTED DOWN IN KIDDER TOWNSHIP.
            TIME ESTIMATED FROM RADAR.

&&

EVENT NUMBER PHI1801637

STAARMANN
Special weather statement, Oct 2, 6:44 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
744 PM EDT TUE OCT 2 2018

PAZ055-030045-
Monroe-
744 PM EDT TUE OCT 2 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT MONROE COUNTY...

At 743 PM EDT, a cluster of strong thunderstorms was near Arrowhead
Lake, or 11 miles northwest of Mount Pocono, moving east at 20 mph.

Winds up to 50 mph are possible with this storm.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4115 7515 4114 7509 4108 7503 4109 7497
      4102 7507 4100 7511 4090 7524 4082 7545
      4082 7547 4096 7556 4099 7550 4112 7565
      4123 7554 4125 7513
TIME...MOT...LOC 2343Z 287DEG 43KT 4120 7556

JJM
Special weather statement, Oct 2, 7:20 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
820 PM EDT Tue Oct 2 2018

NJZ001-030130-
Sussex-
Including the city of Newton
820 PM EDT Tue Oct 2 2018

...Thunderstorms with gusty winds...

Several areas of showers and thunderstorms will affect Sussex
county New Jersey through 930 PM. You can expect frequent
lightning, downpours which may cause ponding of water on roads.
Gusty winds, up to 45 mph are also possible. Go indoors if
threatening weather approaches.

The radar

The Philadelphia radar (KDIX), 130 km away, was scanning. The volume nearest the first event began at 00:30 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Sussex

When
October 2, 7:30 PM EST to 9:30 PM EST
Where
Sussex County, 0.84 mi SE of Halsey to 1.34 mi NNE of Newton
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
41.091, -74.739

Sections of US Route 206 and NJ Route 94 were closed in Newton and in Hampton Township due to flooding.

Flash Flood, Morris

When
October 2, 8:00 PM EST to 10:00 PM EST
Where
Morris County, 1.3 mi NE of Budd Lake to 1.27 mi SSW of Netcong
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.895, -74.715

Sections of US Route 46 in Netcong were closed due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2018Every state in 2018This day in weather historyWarnings in New Jersey, October 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780292, 780293.